Three days after surgery for gastric carcinoma, a 50-year old alcoholic male exhibits delirium, muscle tremors, and hyperactive tendon reflexes. Magnesium deficiency is suspected. All of the following statements regarding this situation are true EXCEPT :
Magnesium deficiency should be suspected in any malnourished patient who exhibits disturbed neuromuscular or cerebral activity in the postoperative period. Laboratory confirmation often is not reliable, and the syndrome may exist in the presence of a normal serum magnesium level. Hypocalcemia often coexists, particularly in patients who have clinical signs of tetany. Intravenous magnesium can be administered safely to a well-hydrated patient for initial treatment of a severe deficit, but concomitant electrocardiographic monitoring is essential. The electrocardiographic changes associated with acute hypermagnesemia resemble those of hyperkalemia, and calcium chloride or gluconate should be readily available to counteract any adverse myocardial effects of excess magnesium ions. Partial or complete relief of symptoms may follow the initial infusion of magnesium, although continued replacement for a period of 1 to 3 weeks is necessary to rep lenish cellular stores.
Refeeding syndrome can be associated with all of the following EXCEPT:
With refeeding, a shift in metabolism from fat to carbohydrate substrate stimulates insulin release, which results in the cellular uptake of electrolytes, particularly phosphate, magnesium, potassium, and calcium. However, severe hyperglycemia may result from blunted basal insulin secretion.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us